Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Ear pain with red, swollen and sensitive tonsil after tonsillar abscess drainage. Looking for cure

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
I had an vallecular abscesson my lingual tonsil drained 1/17 in an emergency procedure. they told me it was in a rare location and that my vocal chords were hemorraged in surgery, so that i would be sore a while. there were loculations in abscess. "the tonsils did show exudate tonsilitis biltaterally but no evidence of obvious abscess XXXXXXX biopsy was negative for cancer and showed moderate gram negative rods, gramt positive cocci, all forms, moderate normal oral flora, moderate beta strep group c. i was on antibiotics until 2/1. over two weeks i felt better and better. my throat started hurting again. blood test was negative for strep and mono and showed slightly elevated white count. vocal chords have nodules. doctor put me on clindomyocin. it's day 5 and my tonsils are still very swollen and my uvula is bent to the right. when i talk at length, it hurts so the doctor advised me not to talk that much. when he examined me with the scope through my nose last week he said the abscess was not coming back. but i am concerned about my tonsil still red and swollen and uvula as well after 5 days of antibiotics. my right ear hurts. not terribly, but it's there. the right side of my neck hurts, is sensitive. since i had antibiotics 1/14-2/1 as well, extra dose and steroids with the surgery, i am surprised to be sick again. i go see a new specialist next week and i want to know what if any questions to ask and any possible explanations for this setback. thank you. i was a smoker. but i have quit. i have not had a cigarette since january 10 and i never intend to smoke again. i'm just anxious.
Posted Tue, 19 Mar 2013 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 2 hours later

Thanks for posting the query

Do not worry! The residual edema over the soft palate, uvula and the tonsils are due to incompletely treated infection. With appropriate medication and intervention this can be take care of.

First of all, you need to change the antibiotic clindamycin as it is not the drug of choice in treating these sorts of infections. It is effective in salivary gland related disorders.

The pain in the ear is due to the congestion over the tonsil and the soft palate. The former and the latter as well as the ears carry similar innervations, hence the pain in the tonsil or soft palate can be perceived in the ears also.

My suggestions to you are:
1. To do steam inhalation 3-4 times a day. This will reduce the congestion over the vocal cords and throat discomfort.
2. Drink plenty of warm water. Warm water encourages the blood flow and reduces the swelling of the tonsils and the soft palate.
3. Pain killers such as ibuprofen or diclofenac are effective in reducing the throat pain.
4. Also, under a suitable antibiotic cover, you need to take a short course of potent oral steroids such as prednisolone to reduce the congestion, pain and the edema.
5. Request your doctor for a change in the antibiotics. Switch over to amoxycillin+clavulanic acid combination or cefuroxime along with or without metronidazole.
6. Avoid chilled food & beverages/coffee till you recover.

With these above measures you should definitely be alright.

Hope I have answered your queries; I will be available for follow up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Ear pain with red, swollen and sensitive tonsil after tonsillar abscess drainage. Looking for cure 18 minutes later
Thank you, Dr. XXXXXXX

Very helpful answer! And I have a couple follow up questions.

1) I was on amoxycillin from 1/14-2/1. the doctor tried clindomyocin because the amoxyicilin didn't eliminate infection. but you think it's better to return to amoxycilin?

2) Should I avoid talking out loud because of the damage to my vocal chords? Or will they heal regardless of my talking. The doctor said there were now "nodules" on them. Will my vocal chords always be sensitive because of the damage in surgery?

3) And this is a silly question, but are alcoholic beverages a bad idea while on antibiotics and dealing with all this? My doctor said it was ok to drink alcohol but I've read that it's counter to antibiotics and drying to the throat.

4) Are there strains of mono that don't show up on a mono test?

Thank you very much.

Answered by Dr. Naveen Kumar 13 hours later

Thanks for writing back

Plain amoxycillin is not beneficial, but when combined with clavulanic acid, it becomes a wonderful drug. Combination of amoxycillin and clavulanic acid is the drug of choice for treating tonsillitis.

Absolute voice rest is required, if the congestion on your vocal cords has to clear. Secondly, please do steam inhalation along with this. Steam inhalation helps in reducing the congestion over the vocal cords and early recovery from hoarseness.

Avoid chilled food and beverages as well as alcohol and coffee, because all these products can worsen your condition.

I doubt it to be mono; if you want to clarify, get a Monospot test done.

I wish you good health and good luck

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor